Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2003, 5:02 PM MDT for Eddy County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 5:02 PM MDT (23:02 UTC)
- Expired
- May 25, 2003, 6:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:35 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3068 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS54 KMAF 252302 SVRMAF NMC015-260000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 502 PM MDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF OTIS...OR ABOUT 6 MILES SOUTH OF CARLSBAD...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CARLSBAD...OTIS...LOVING AND CARLSBAD NORTH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3234 10434 3221 10419 3227 10374 3280 10391 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 25, 1:00 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003
.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS. EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS. WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW. HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO. THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS. EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP. PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA. WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL. ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT. BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS. STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE. SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS. SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.
ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT. WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS. MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.
.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS. WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.
THANKS SJT FOR COORDINATION...
PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30
.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.
SNHazardous weather outlook, May 25, 1:43 PM MDT, 3 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...EASTWARD THROUGH THE PLAINS OF SOUTHEAST NEW MEXICO AND PERMIAN BASIN IN WEST TEXAS. THE ATMOSPHERE IS EXPECTED TO BE UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THE EVENING PROGRESSES... CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. ONCE AGAIN SUFFICIENT INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:59 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 25, 5:21 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.